Alert archive / Kentucky / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 113, NWS Jackson, KY

May 31, 2006Breathitt County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 31, 2006, 6:04 PM EDT for Breathitt County, Kentucky. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 6:04 PM EDT (22:04 UTC)
Expired
May 31, 2006, 6:30 PM EDT
In force
26 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Breathitt County, KY

The radar

The Jackson,KY radar (KJKL), 22 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 6:25 PM EDTTSTM WND DMGTurkey, KY1 LARGE TREE DOWN ON TOWNHILLE ROAD OFF RT 30W.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.1 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 312205
SVRJKL
KYC025-312230-
/O.NEW.KJKL.SV.W.0113.060531T2204Z-060531T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
604 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BREATHITT COUNTY IN SOUTHEAST KENTUCKY

* UNTIL 630 PM EDT

* AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  COPEBRANCH...OR ABOUT 8 MILES EAST OF BOONEVILLE...AND MOVING
  NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE IN...
  RURAL WESTERN BREATHITT COUNTY DURING THE WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358

$$
HAL
2 follow-up statements
000 
WWUS53 KJKL 312218
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
618 PM EDT WED MAY 31 2006

KYC025-312230-
/O.CON.KJKL.SV.W.0113.000000T0000Z-060531T2230Z/
BREATHITT KY-
618 PM EDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT 
FOR WESTERN BREATHITT COUNTY...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COPEBRANCH...OR ABOUT 9 MILES NORTHEAST OF BOONEVILLE...
MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL WESTERN BREATHITT COUNTY AT 630 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358

$$

ABE
000 
WWUS53 KJKL 312227
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
627 PM EDT WED MAY 31 2006

KYC025-312237-
/O.EXP.KJKL.SV.W.0113.000000T0000Z-060531T2230Z/
BREATHITT KY-
627 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BREATHITT COUNTY 
EXPIRES AT 630 PM EDT...

THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO 
LONGER POSE A SEVERE THREAT.

LAT...LON 3746 8353 3751 8347 3756 8356 3751 8358

$$

ABE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 4:15 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 31, 4:15 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT WED MAY 31 2006

.DISCUSSION...

SHORT TERM...EASTERN KENTUCKY CONTINUES TO BAKE UNDER THE CORE OF
HIGH PRESSURE. SEVERAL OUTFLOW BOUNDARIES FROM STORMS YESTERDAY...
COMBINED WITH BOUNDARIES FROM STORMS SURROUNDING EASTERN KY WERE
INSTRUMENTAL IN FORMING OUR NEARLY STATIONARY PULSE STORMS ON...
MAINLY THE PERIFERY OF THE CWFA. THESE STORMS WILL CONTINUE ONLY
MARGINALLY INTO THE EVENING WITH THE SETTING SUN. BY MIDNIGHT...MOST
STORMS WILL LOSE THEIR IMPETUS FOR FORMATION AND SUSTAINABILITY. THE
STORMS WILL RETURN ON THURSDAY AS THE CURRENT BOUNDARIES...LOCAL
TERRAIN AND SURFACE HEATING WILL AGAIN BRING THE POPCORN NATURE OF
OUR TYPICAL SUMMERTIME STORMS.

LONG TERM...THURSDAY NIGHT THE STORMS WILL MAINTAIN THEIR INTENSITY
AND WILL BEGIN TO COALESCE INTO LINES AS A COLD FRONT DROPS FROM THE
NRN PLAINS INTO THE LOWER OH VLY. EXPECT FNTL PASSAGE EARLY FRI
MORNING WITH A FEW SHOWERS AND THUNDERSTORMS CONTINUING IN THE VERY
MOIST AIR IMMEDIATELY BEHIND THE FNT. BY FRI EVENING...COOLER AND
DRIER AIR WILL WORK INTO THE AREA WHICH WILL HELP CREATE A MOSTLY DRY
AND MORE SEASONABLE WEEKEND INTO EARLY NEXT WEEK.

CONSIDERABLE VARIATION WITH THE MODELS TODAY AND HAVE GENERALLY
FOLLOWED THE SLOWER NAM DUE TO THE AMPLIFIED LONG WAVE PATTERN.
TEMPERATURES WERE ONLY TWEAKED FROM PREVIOUS FCST AND GENERALLY HELD
A DEG OR TWO ABOVE GUIDANCE UNTIL FNTL PASSAGE AND THEN CLOSE TO
GUIDANCE.

&&

.PREV DISCUSSION...

1115 AM EDT WED MAY 31 2006

DISCUSSION...
FORECAST LOOKS ON TRACK. MADE SOME MINOR ADJUSTMENTS TO HOURLY TEMPS
AND DEW POINTS IN THE GRIDS...BUT NO CHANGES TO TEMPS FOR THE ZFP.
12Z 850 MB TEMPS SUPPORT HIGHS IN MOST AREAS AROUND 90 DEGREES.
MORNING UPPER AIR OBS...MODELS AND WATER VAPOR SATELLITE IMAGERY
SHOWS THE H5 HIGH REMAINS CENTERED OVER THE JKL CWA. EXPECT THE BEST
CHANCES FOR CONVECTION TODAY BOTH EAST AND WEST OF THE CWA. MODIFIED
MORNING SOUNDINGS SHOW CONVECTIVE TEMPS AROUND 90 DEGREES...LIFTED
INDICES OF -6...AND CAPES 2000 TO 3000 J/KG THIS AFTERNOON.
EXPECTING SOME ISOLATED CONVECTION TO FIRE AS SFC TEMPS REACH NEAR
CONVECTIVE TEMPS. KEPT 30 POPS WITH SCATTERED WORDING IN THE NW
COUNTIES IN THE CWA...WITH A LITTLE HIGHER MEAN RH IN THIS AREA.
CURRENT 88D MOSAIC SHOWS CONVECTION DRIFTING SOUTHWEST OVER WEST
VIRGINIA...ROTATING AROUND THE UPPER HIGH. ANY THUNDERSTORMS THAT
DEVELOP THIS AFTERNOON WILL BE VERY SLOW MOVERS...WITH A GOOD
POTENTIAL FOR HEAVY RAINFALL AMOUNTS WHERE THEY OCCUR. SOUNDINGS
SHOW STORM MOTIONS ONLY AROUND 3 KT. UPDATED PRODUCTS ALREADY SENT.

317 AM EDT WED MAY 31 2006

DISCUSSION...
DEEP RIDGING ACROSS THE REGION AGAIN THIS MORNING. STRONG SUBSIDENCE
HAS MORE OR LESS KEPT US DRY THE PAST COUPLE DAYS WITH RECORD WARMTH.
LITTLE CHANGE IN THE OVERALL PATTERN PROGGED TODAY...SO PERSISTENCE
(WARM AND DRY) WAS WEIGHED HEAVILY. THAT BEING SAID...THERE ARE A
COUPLE CONVECTIVE BOUNDARIES ACROSS THE REGION THIS MORNING WHICH
WILL LIKELY HELP FOCUS A LITTLE BETTER PRECIP COVERAGE TODAY. THE
LATEST NAM APPEARS TO BE DEVELOPING ORGANIZED CONVECTION ALONG ONE
BOUNDARY IN THE I-75 CORRIDOR LATE TODAY...BUT THIS IS SUSPECT AS ITS
75 DEWPOINTS PROVIDE TOO MUCH INSTABILITY. OVERALL KEPT POPS IN THE
20-30 RANGE LATE TODAY...AND CHC OVERNIGHT. TEMPERATURES TODAY SHOULD
BE SIMILAR TO YDAY...WITHIN A CPL DEG OF 90 EXCEPT IN THE HIGHER
MOUNTAINS.

SHOULD SEE GOOD COVERAGE PRECIP FROM THURSDAY AFTERNOON INTO ERLY
MORNING FRIDAY. GOOD UPPER SUPPORT...SURFACE BOUNDARY...AND PLENTY
OF MOISTURE/INSTABILITY IN PLAY. KEPT POPS IN THE LIKELY RANGE...BUT
ONCE THE TIMING BECOMES MORE CLEAR AND PERIOD OF CATEGORICAL POPS
WILL BE WARRANTED. SHUD SEE ENOUGH SUN EARLY THURSDAY TO PUSH
TEMPERATURES FROM AN EARLY WARM START TO READINGS ABOVE THE LATES
MAV GUIDANCE.

MADE SOME MINOR DOWNWARD ADJUSTMENTS TO TEMPS FRIDAY DUE TO CAA AND A
FAIR AMOUNT OF CLOUDS EXPECTED.

1017 PM EDT TUE MAY 30 2006

CONVECTION THIS EVENING MAINLY STAYED JUST OUTSIDE THE FORECAST
AREA...BUT ONE ISOLATED THUNDERSTORM STILL OVER BUCHANAN COUNTY VA
AND JUST BARELY ACROSS THE BORDER INTO PIKE COUNTY. THIS IS FORECAST
TO DISSIPATE WITHIN THE HOUR. ONCE THIS HAS DISSIPATED SHOULD SEE A
DRY NIGHT ACROSS THE AREA...AND HAVE UPDATED THE GRIDS AND
ASSOCIATED FORECAST PRODUCTS TO REFLECT THIS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, May 31, 3:50 PM EDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT WED MAY 31 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-012300-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
350 PM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS...MAINLY DURING THE EVENING
HOURS. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREATS. HOWEVER...DUE TO THE NEARLY STATIONARY
CONDITION OF THESE STORMS...THEY MAY PRODUCE LOCALLY HEAVY RAIN WITH
ISOLATED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE THURSDAY THROUGH FRIDAY. SOME STORMS MAY
BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

THERE IS ALSO A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH MONDAY NIGHT
AND AGAIN WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO CALL IN WITH REPORTS OF WIND DAMAGE...HAIL
OF ANY SIZE AND FLASH FLOODING.

DUSTY

In the hours before

Local storm report, May 31, 4:32 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
432 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 W LONDON              37.13N 84.15W
05/31/2006  E0.75 INCH       LAUREL             KY   LAW ENFORCEMENT

            PENNY SIZED HAIL REPORTED

&&

WJM
Local storm report, May 31, 4:34 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
434 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     FAUBUSH                 37.07N 84.83W
05/31/2006                   PULASKI            KY   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&

ABE
Local storm report, May 31, 5:06 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
506 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             WHITLEY CITY            36.72N 84.48W
05/31/2006  E0.88 INCH       MCCREARY           KY   EMERGENCY MNGR

            NICKEL SIZED HAIL REPORTED COUNTY WIDE. NICKEL SIZED HAIL
            OCCURRED IN CARTERS LAKE...MILL CREEK...GREENWOOD...BAY
            RIDGE...AND NATURAL ARCH. THE HAIL OCCURRED FROM 310 PM
            THROUGH 330 PM.

&&

WJM
Local storm report, May 31, 5:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
510 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     WHITLEY CITY            36.72N 84.48W
05/31/2006                   MCCREARY           KY   EMERGENCY MNGR

            NUMEROUS TREES DOWN COUNTYWIDE. SOME TREES ARE STILL ON
            POWER LINES. 500 PEOPLE ARE WITHOUT POWER. EVENT OCCURRED
            FROM 310 PM THROUGH 330 PM.

&&

WJM
Local storm report, May 31, 5:40 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
540 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     MOUNT VERNON            37.36N 84.34W
05/31/2006                   ROCKCASTLE         KY   LAW ENFORCEMENT

            NUMEROUS TREES DOWN

&&

WJM
Local storm report, May 31, 5:53 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
553 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     VICTORY                 37.26N 84.10W
05/31/2006                   LAUREL             KY   CO-OP OBSERVER

            LARGE LIMBS DOWN...FLAGPOLE BLOWN TO THE GROUND AND
            WROUGHT IRON POLE DAMAGED ON PORCH.

&&

ABE

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:53 PM EDTSevere Thunderstorm WarningJKLMcCreary37 min
May 31, 3:06 PM EDTSevere Thunderstorm WarningJKLMcCreary, Whitley24 min
May 31, 3:20 PM EDTSevere Thunderstorm WarningJKLPulaski25 min
May 31, 3:30 PM EDTSevere Thunderstorm WarningJKLMcCreary, Pulaski30 min
May 31, 3:35 PM EDTSevere Thunderstorm WarningJKLMcCreary24 min
May 31, 3:49 PM EDTSevere Thunderstorm WarningJKLLaurel41 min
May 31, 4:10 PM EDTSevere Thunderstorm WarningJKLPulaski50 min
May 31, 4:27 PM EDTSevere Thunderstorm WarningJKLRockcastle48 min
May 31, 5:13 PM EDTSevere Thunderstorm WarningJKLPowell44 min
May 31, 5:30 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley45 min
May 31, 5:56 PM EDTSevere Thunderstorm WarningJKLWolfe33 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.